Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 16, NWS Goodland, KS

June 19, 2018Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 19, 2018, 6:38 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 6:38 PM CDT (23:38 UTC)
Expired
Jun 19, 2018, 7:00 PM CDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:44 PM CDTHAIL 2.5Beecher Island, CODELAYED REPORT RECEIVED BY EMERGENCY MANAGER.
Jun 19, 6:45 PM CDTHAIL 1.56 Ssw Beecher Island, CODELAY REPORT. TWITTER. LOST ALL WEST WINDOWS IN HOUSE. WINDSHIELDS IN THE VEHICLES. FOUND HAIL STONES ALMOST TWO HOURS AFTER THE STORM THAT WERE STILL PING PONG BALL SIZE. YUMA COUNTY ROAD 16 AND KK. WHEAT AND CORN FIELDS PRETTY MUCH DESTROYED FROM AT LEAST CO
Jun 19, 6:45 PM CDTHAIL 2.56 S Beecher Island, COCORRECTS PREVIOUS HAIL REPORT FROM 6 S BEECHER ISLAND. 2.5 INCH HAIL IN THE ARMEL AREA. RECEIVED BY EMERGENCY MANAGER. A LOT OF DAMAGE TO ROOFS AND SIDING. BROKEN WINDOWS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 19, 1:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

755 
WFUS53 KGLD 192338
TORGLD
COC125-KSC023-200000-
/O.NEW.KGLD.TO.W.0016.180619T2338Z-180620T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
538 PM MDT TUE JUN 19 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Yuma County in northeastern Colorado...
  West central Cheyenne County in northwestern Kansas...

* Until 600 PM MDT/700 PM CDT/.
    
* At 538 PM MDT/638 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located 11 miles north of Bonny Reservoir,
  moving east at 45 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Idalia and Beecher Island. 

This includes Highway 385 between mile markers 215 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3968 10232 3989 10233 3991 10193 3964 10196
TIME...MOT...LOC 2338Z 267DEG 38KT 3978 10219 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

JRM
1 follow-up statement
234 
WWUS53 KGLD 192347
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
547 PM MDT TUE JUN 19 2018

COC125-KSC023-200000-
/O.CON.KGLD.TO.W.0016.000000T0000Z-180620T0000Z/
Yuma CO-Cheyenne KS-
547 PM MDT TUE JUN 19 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT/700 PM CDT/
FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND WEST
CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
    
At 547 PM MDT/647 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 12 miles north of Bonny Reservoir, moving east
at 40 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Beecher Island.

This includes Highway 385 between mile markers 217 and 221, and
between mile markers 223 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3967 10225 3989 10227 3991 10193 3964 10196
TIME...MOT...LOC 2347Z 267DEG 36KT 3978 10209 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 4:11 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 4:11 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
311 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.

Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 11:47 AM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Local storm report, Jun 19, 5:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       9 S OAKLEY              39.00N 100.85W
06/19/2018  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            1-2 INCHES OF WATER RUNNING OFF HIGHWAY 83.
            DITCHES NOT FULL, JUST VERY HIGH RAIN RATES.

&&

DLF
Local storm report, Jun 19, 5:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             OAKLEY                  39.13N 100.86W
06/19/2018  E2.75 INCH       LOGAN              KS   EMERGENCY MNGR

            NUMEROUS TWO INCH STONES OBSERVED, WITH
            LARGEST HAIL BASEBALL SIZE.

&&

DLF
Local storm report, Jun 19, 5:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             OAKLEY                  39.13N 100.86W
06/19/2018  E2.00 INCH       LOGAN              KS   PUBLIC

            REPORT FROM TWITTER. HAIL LASTED 5 MINUTES.

&&

DLF
Special weather statement, Jun 19, 6:05 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT TUE JUN 19 2018

COZ091-092-KSZ013-027-192315-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
505 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 515 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Kanorado, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado...northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern and west central Kansas.

LAT...LON 3895 10215 3914 10225 3929 10194 3903 10187
TIME...MOT...LOC 2305Z 255DEG 24KT 3910 10206

JRM
Local storm report, Jun 19, 6:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ABARR                   39.85N 102.72W
06/19/2018  E2.75 INCH       YUMA               CO   PUBLIC

            PING PONG TO BASEBALL HAIL IN ABARR. 4-5
            WINDOWS BROKEN.

&&

DLF
Local storm report, Jun 19, 6:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     ABARR                   39.85N 102.72W
06/19/2018                   YUMA               CO   PUBLIC

            TREE BRANCHES DOWN AS SEEN FROM INSIDE THE
            HOUSE. DIAMETER UNKNOWN. STILL HAILING AT
            TIME OF REPORT.

&&

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:21 PM CDTSpecial Weather StatementGLDGove9 min
Jun 19, 3:27 PM CDTSevere Thunderstorm WarningGLDGove33 min
Jun 19, 3:57 PM CDTSpecial Weather StatementGLDWichita18 min
Jun 19, 3:59 PM CDTSevere Thunderstorm WarningGLDGove31 min
Jun 19, 4:09 PM CDTSevere Thunderstorm WarningGLDWichita36 min
Jun 19, 4:11 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 19, 4:20 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jun 19, 4:40 PM CDTSevere Thunderstorm WarningGLDGove, Logan50 min
Jun 19, 4:54 PM CDTSevere Thunderstorm WarningGLDWichita51 min
Jun 19, 5:00 PM CDTSpecial Weather StatementGLDGraham15 min
Jun 19, 5:08 PM CDTFlash Flood WarningGLDGove, Logan6 hr
Jun 19, 5:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas48 min
Jun 19, 5:32 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas43 min
Jun 19, 5:35 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita40 min
Jun 19, 6:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan45 min
Jun 19, 6:05 PM CDTSpecial Weather StatementGLDWallace10 min
Jun 19, 6:11 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace49 min
Jun 19, 6:16 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace29 min
Jun 19, 6:22 PM CDTSevere Thunderstorm WarningGLDNorton38 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas45 min
Jun 19, 6:33 PM CDTSevere Thunderstorm WarningGLDLogan42 min
Jun 19, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman40 min
Jun 19, 6:38 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman52 min
Jun 19, 6:41 PM CDTSevere Thunderstorm WarningGLDDecatur38 min
Jun 19, 6:52 PM CDTTornado WarningGLDCheyenne23 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningGLDLogan31 min
Jun 19, 6:59 PM CDTSevere Thunderstorm WarningGLDCheyenne16 min
Jun 19, 12:04 AM CDTSevere Thunderstorm WarningGLDYuma41 min
Jun 19, 5:21 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma54 min
Jun 19, 6:09 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
Jun 19, 6:23 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
Jun 19, 6:30 PM CDTTornado WarningGLDKit Carson15 min
Jun 19, 6:50 PM CDTFlash Flood WarningGLDKit Carson, Yuma118 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningGLDKit Carson17 min

Nearby

Tornado Warnings in Kansas, 2018Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.